Alert archive / North Dakota / Winter Storm Warnings in 2024
Winter Storm Warning 4, NWS Bismarck, ND
NWS Bismarck, ND issued this winter storm warning at Nov 18, 2024, 2:41 PM CST for 8 counties in North Dakota. It took effect at Nov 19, 2024, 9:00 AM CST. It was in force for 25 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 18, 2024, 2:41 PM CST (20:41 UTC)
- In effect from
- Nov 19, 2024, 9:00 AM CST
- Expired
- Nov 20, 2024, 9:33 AM CST
- In force
- 25 hr
- Issued by
- NWS Bismarck, ND
Counties Bottineau County, ND, Burke County, ND, McHenry County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Wells County, ND
The radar
The Minot AFB radar (KMBX), 15 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1970 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this winter storm warning went out at Nov 18, 11:56 AM CST, 2 hours 45 minutes earlier. Its key messages:
- Winter Storm Watch in effect Tuesday morning through Wednesday afternoon for Bottineau, Rolette, McHenry, and Pierce counties. Impacts include the potential for 5 to 8 inches of snow, with locally higher amounts possible in the Turtle Mountains, and significantly reduced visibility
- Confidence in snow totals remains lower for counties to the west and south of the watch. However, very strong winds with gusts of 40 to 55 mph are expected with this system Tuesday afternoon through Wednesday. Therefore, significantly reduced visibility is possible during any snow that falls.
Area forecast discussion, Nov 18, 11:56 AM CST, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1156 AM CST Mon Nov 18 2024 .KEY MESSAGES... - Winter Storm Watch in effect Tuesday morning through Wednesday afternoon for Bottineau, Rolette, McHenry, and Pierce counties. Impacts include the potential for 5 to 8 inches of snow, with locally higher amounts possible in the Turtle Mountains, and significantly reduced visibility - Confidence in snow totals remains lower for counties to the west and south of the watch. However, very strong winds with gusts of 40 to 55 mph are expected with this system Tuesday afternoon through Wednesday. Therefore, significantly reduced visibility is possible during any snow that falls. && .UPDATE... Issued at 1156 AM CST Mon Nov 18 2024 Little updates needed at this time. Precipitation timing today through tonight looks to remain on track. A band of rain changing to snow will push across the state from west to central this afternoon through tonight, while a broad shield of rain lifts across the east tonight. Compared current timing to the latest hi-res guidance and the forecast overall remains on track. Looking further, perhaps a mix of winter and wind highlights will be needed Tuesday and Wednesday. Confidence right now is not high enough for any highlight changes, thus will maintain the ongoing Winter Storm Watch in the north. UPDATE Issued at 959 AM CST Mon Nov 18 2024 Limited updates needed this morning. Band of rain has formed in eastern MT, although is a touch delayed getting into western ND. Made some minor PoP adjustments to account for this. Otherwise some increased cloud cover has also moved into the CWA. Adjusted sky cover to account for this as well. UPDATE Issued at 552 AM CST Mon Nov 18 2024 The forecast remains on track. See discussion below for details on the potential winter storm. && .DISCUSSION... Issued at 357 AM CST Mon Nov 18 2024 Confidence continues to increase that blocking high pressure over Florida will eject strong upper low pressure from New Mexico, through the Eastern Plains, and into eastern ND/western MN today through Wednesday before ejecting off towards the Great Lakes Region Wednesday night. With increased confidence in significant winter weather impacts, the main update with this forecast package is the issuance of a Winter Storm Watch for Bottineau, Rolette, McHenry, and Pierce counties from 9 am Tuesday until 6 pm Wednesday. These are the counties where confidence in seeing at least 6 inches of snow has increased to 60 to 80 percent. In addition to snowfall totals, very strong winds will significantly reduce visibility especially while snow is falling. And especially as snow ratios increase significantly to greater than 15 to 1 later Tuesday night and Wednesday. For counties to the west and south of the watch, which are also north or east of the Missouri River and north of I94, there is a 40 to 70 percent chance of at least 4 inches of snow. With forecast wind gusts of 40 to 55 mph, even these lesser amounts of snow could cause high impacts. However, with uncertainty in snow totals remaining fairly high in these areas, held off on any further headlines at this time. In regard to wind speeds, there will no doubt be a very tight pressure gradient leading to gusty winds. However, neither CAA nor pressure rises are overly impressive, while the 0Z EFI has decreased a bit and is back under .9. Therefore, stuck with generally 40 to 55 mph gusts that the NBM generated, with the strongest values in the south central. Snow is expected to end from west to east during the day Wednesday, while winds should decrease significantly after sunset. After which, mostly dry conditions are expected for the remainder of the workweek. Weak shortwave energy could bring additional light snow chances this weekend. In addition to snow and blowing snow potential, a significant decrease in temperatures is expected through the week. After highs today reach the mid 40s to low 50s, highs Tuesday are expected to be mostly in the 30s. Highs are then likely to be in the 20s most days for most locations through the remainder of the week, though 30 degree readings are possible mainly in the southwest as well. Lows in the single digits above zero to the teens are also expected for most locations, most nights this week starting Tuesday night. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1156 AM CST Mon Nov 18 2024 VFR conditions are expected to start the forecast, although increasing clouds will be found through this afternoon. A band of rain will also push into the west this afternoon, possibly bringing MVFR to perhaps IFR conditions. This evening through tonight, look for a band of rain changing to snow to push across the west and central, while eastern portions see rain develop. Precipitation combined with low clouds will bring MVFR to IFR conditions to most sites through tonight. Slight improvement may be found across the west Tuesday morning into the afternoon, with most central and eastern sites seeing rain and snow chances continuing along with MVFR to IFR conditions. Light and variable winds today will eventually become northwest and may be breezy to windy tonight through Tuesday. && .BIS WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from Tuesday morning through Wednesday afternoon for NDZ004-005-012-013. && UPDATE...Anglin DISCUSSION...Telken AVIATION...Anglin
Hazardous weather outlook, Nov 18, 11:45 AM CST, 2 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1145 AM CST Mon Nov 18 2024 NDZ004-005-012-013-191745- Bottineau-Rolette-McHenry-Pierce- 1145 AM CST Mon Nov 18 2024 This Hazardous Weather Outlook is for portions of north central North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A Winter Storm Watch is in effect Tuesday morning through Wednesday afternoon. See www.weather.gov/bis for details. .SPOTTER INFORMATION STATEMENT... Spotter are encouraged to report snowfall amounts and any significant impacts. NDZ001>003-009>011-021>023-025-035>037-191745- Divide-Burke-Renville-Williams-Mountrail-Ward-McLean-Sheridan- Wells-Foster-Burleigh-Kidder-Stutsman- 1145 AM CST Mon Nov 18 2024 This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong winds, snow, and blowing snow may significantly reduce visibility and cause slippery road conditions Tuesday morning through Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter are encouraged to report snowfall amounts and any significant impacts. NDZ017>020-031>034-040>048-050-051-191745- McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton- Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- 1145 AM CST Mon Nov 18 2024 /1045 AM MST Mon Nov 18 2024/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Very strong winds are expected Tuesday through Wednesday. Combined with light snow, significant reductions in visibility are possible while any snow is falling. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 18, 3:01 AM CST | Winter Storm Watch | BIS | Bottineau, McHenry, Pierce, Rolette | 12 hr |
| Nov 18, 2:41 PM CST | Winter Weather Advisory | BIS | Billings, Burke, Burleigh, Divide, Dunn, Foster and 12 more | 51 hr |
| Nov 18, 2:45 PM CST | Wind Advisory | BIS | Adams, Billings, Bowman, Burleigh, Dickey, Dunn and 14 more | 51 hr |
Nearby
Winter Storm Warnings in North Dakota, 2024Every winter storm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.